When we went to see the doctor yesterday, we discovered that Babygirl's white blood cell (WBC) count is very low. More importantly, she is neutropenic (critically short on neutrophils, the WBC's that fight bacterial infections). Since her meds already make it hard for her to fight fungi and parasites, taking out yet another arm of her immune system is a very, very bad idea.
This problem is a side effect of one of her meds. She takes trimethoprim/sulfamethoxazole (aka Bactrim or Septra) daily to prevent parasitic infections, and needs to remain on this for the first six months post transplant. This medication is apparently shutting off her ability to make neutrophils, and stopping the medication will likely correct the problem. Well, crap happens, right?
The problem I'm having with this is that they knew LAST week that this was a problem. They apparently discussed it on Tuesday with the Transplant Team and decided to stop the TMP/SMX and start a new medication for parasite prevention. Problem is, they never told US, or called the new prescription to the pharmacy. So last week her WBC count was 2.7 (normal is 4.5 - 10). This week it's 1.4.
If Babygirl catches a bacterial infection (and strep is going around her school!) she will be unable to fight it. Antibiotics only take you so far if your own body doesn't contribute to the battle. So she's home until the counts come up. We'll go Thursday to the hospital across the street for this one - thank God we don't have to go 70 miles this time.
And not to give me a heart attack or anything, but she called me this morning at work and told me she has a sore throat. There's no fever, and it doesn't look to terrible, so we ride it out. Yup, crap happens.
On the lighter side, you should SEE the medication she gets instead. It's a liquid, a slightly brighter shade of yellow that a raw egg yolk, and at least twice as thick. It looks utterly disgusting. Poor Babygirl!